MAUDE Adverse Event Report: OLYMPUS MEDICAL SYSTEMS CORP. ENDOCAPSULE SMALL INTESTINAL CAPSULE ENDOSCOPE SET

OLYMPUS MEDICAL SYSTEMS CORP. ENDOCAPSULE SMALL INTESTINAL CAPSULE ENDOSCOPE SET
Model Number MAJ-2027
Medical Device Problem Code Entrapment of Device (1212)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 12/12/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The endocapsule device (also known as the ¿capsule endoscope¿) has not returned to olympus for evaluation.The cause of the reported complaint cannot be confirmed.As a preventive measure, the endocapsule system manual contains several cautions addressing retention of the endocapsule, including these contraindications: ¿patients with known intestinal strictures, adhesions, diverticulum, obstruction, or fistulas that may block the passage of the capsule endoscope.Patients with these physical features risk retention of the capsule endoscope.¿ ¿patients who are nonsurgical candidates.Open surgery is required if the capsule endoscope is retained in the patient¿s body.¿ ¿patients with significant gastrointestinal tract delay.Long-term retention of the capsule endoscope may be observed in patients with known radiation enteritis due to intestinal strictures or adhesions.¿ and ¿patients who have an obstruction in their digestive tract as a result of past digestive bypass surgery.A patient who has undergone bypass surgery in the digestive tract usually has an obstruction that could result in retention of the capsule endoscope.¿ the system manual also warns, ¿patient safety has not been verified if the capsule endoscope remains within the patient¿s body for a period of 30 days or more.If excretion of the capsule endoscope has not been confirmed within 30 days after ingestion, conduct an x-ray examination in an attempt to locate the capsule endoscope.Once found, remove the capsule endoscope.¿ and ¿this device is mr unsafe.Instruct the patient to stay away from mri or other equipment that generates strong electromagnetic fields, between ingestion and excretion of the capsule endoscope.¿.
 
Event or Problem Description
Olympus was informed that a patient underwent an endocapsule internal examination on (b)(6) 2017, and that the endocapsule device was still in the patient when the user facility contacted olympus on dec.12, 2018 to inquire about mri compatibility with the device.It was reported that the patient had x-rays in (b)(6), (b)(6) and (b)(6) 2018 all confirming the continued presence of the device inside the patient.It was also reported that the user facility now plans to remove the device from the patient before attempting mri on the patient.There was no reported patient injury resulting from the retained device.
 
Additional Manufacturer Narrative
This supplemental report is being submitted to provide additional event information.It was reported that an initial attempt was made to remove the capsule from the patient, but it was not successful due to excessive strictures in the colon.The physician is discussing further surgical options with the patient.

Brand Name
ENDOCAPSULE SMALL INTESTINAL CAPSULE ENDOSCOPE SET
Common Device Name
ENDOCAPSULE SMALL INTESTINAL CAPSULE ENDOSCOPE SET
Manufacturer (Section D)
OLYMPUS MEDICAL SYSTEMS CORP.
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8 507
JA  192-8507
MDR Report Key8224708
Report Number2951238-2019-00327
Device Sequence Number11158780
Product Code NEZ
UDI-Device Identifier04953170328268
UDI-Public04953170328268
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K123421
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/18/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberMAJ-2027
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 12/12/2018
Supplement Date Received by Manufacturer01/14/2019
02/18/2020
Initial Report FDA Received Date01/07/2019
Supplement Report FDA Received Date01/24/2019
02/18/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;